Can You Overdose on Buspirone? | Banyan Treatment Heartland

Can You Overdose on Buspirone?

 

Can You Overdose on Buspirone?

Buspirone is a prescription medication used in the treatment of anxiety disorders, especially generalized anxiety disorder. It’s sold under the brand name BuSpar in the United States and has been around since 1986. Though it’s considered a beneficial medication, it can produce adverse side effects like nausea, headaches, dizziness, and difficulty concentrating. Additionally, although the chances of getting high on buspirone are slim, what happens if you take too much? Can you overdose on buspirone?



What Is Buspirone?

BuSpar or buspirone is an anxiolytic (anti-anxiety) medication that’s used to treat symptoms of anxiety, like panic, tension, elevated heart rate, and more. It’s believed to work by interacting with serotonin in the central nervous system to produce a relaxing effect.


Some common side effects of buspirone include:

  • Dizziness
  • Nausea and/or vomiting
  • Headache
  • Fatigue
  • Nervousness
  • Confusion
  • Excitement


Serotonin is a neurotransmitter or chemical messenger in the brain that works to regulate anxiety, happiness, and mood. Low levels of serotonin are associated with depression, while higher levels of serotonin are associated with decreased arousal and even anxiety.

Buspirone treats anxiety by decreasing serotonin in parts of the brain while increasing dopamine and norepinephrine levels, which are other important neurotransmitters that play roles in mood and feelings of well-being. Dopamine is especially known as a feel-good chemical, so much so that it’s often the catalyst for addiction.

However, unlike benzodiazepines – which are depressants used to treat anxiety – BuSpar is not a controlled substance and has a low potential for abuse and addiction. Nonetheless, misusing this medication, such as mixing it with other medications or taking it with alcohol, can lead to negative side effects.



Can You Overdose on BuSpar?

Yes, you can overdose on buspirone (BuSpar). As with any medication, taking a dose that’s significantly higher than the one recommended by your doctor can lead to adverse reactions.

Oftentimes, people will accidentally overdose on drugs like BuSpar, which isn’t necessarily addictive, in an attempt to get high. However, this drug, in particular, doesn’t produce euphoria in high doses but rather leads to dizziness, nausea, and bodily intoxication.

A drug overdose generally occurs when a person takes too much of a drug. This can occur either intentionally, which is often in the case of purposeful drug abuse, or unintentionally, such as when someone accidentally mixes medications or drinks alcohol while the drug is still in their system.

It’s also important to note that using drugs like buspirone in ways that are not recommended increases the risk of overdose. The way a drug is administered can change how quickly it affects the body and how long it takes to be metabolized by the body.

Therefore, taking a suddenly high dose of BuSpar by crushing and swallowing it, for instance, can overwhelm your system. This doesn’t give your body enough time to process what you’ve ingested, which can lead to overdose symptoms.

One study displaying what happens if you take too much BuSpar showed spiked levels of oxidative stress and organ damage in human lymphocytes (a type of white blood cells.) Both of these side effects are indicators of drug overdose and serve as evidence that taking too much buspirone can lead to intoxication.1



What Happens if You Overdose on Buspirone?

Based on the dosage the individual took, and whether they’ve ingested other drugs or alcohol, a BuSpar overdose can lead to various adverse symptoms.

Common buspirone overdose symptoms include:

  • Nausea and/or vomiting
  • Excessive sweating
  • Extreme sedation
  • Dizziness
  • Difficulty concentrating
  • Unconsciousness
  • Blurred vision
  • Stomach pain
  • Slowed or difficulty breathing
  • Miosis (excessive pupil constriction or pinpoint pupils)

According to one 1997 review, participants experienced overdose after taking 375 milligrams (mg) of BuSpar.2 Thus, it’s safe to say that the buspirone overdose dosage is often 375 mg or more.

Although rare, a buspirone overdose can be fatal. The risk of intoxication is increased for people who are taking MAOI inhibitors (a type of antidepressants) and people with compromised livers or liver disease.

Mixing BuSpar with alcohol can also lead to overdose, which is why doctors advise patients to avoid drinking while taking this medication. If you or someone you know experiences buspirone overdose symptoms, call 9-1-1 immediately.

If you ever feel any negative side effects while taking your medication, speak to your doctor right away. They may have an alternative solution.



Struggling With Drug Abuse?

Not only can you OD on buspirone, but misusing this drug can seriously damage your liver and other areas of the body. One form of drug abuse can also open the door to others that may be more harmful. So, while BuSpar may not produce a euphoric high, often, people bent on experiencing a high will mix different drugs to achieve their goal.

If you’re struggling with drug or alcohol abuse, our Heartland drug rehab can help. At Banyan Treatment Centers, we offer inpatient substance abuse treatment in Illinois that includes a range of treatments from medically monitored detox to therapy to aftercare services to ensure that patients have everything they need during their recovery and after they’ve completed their programs.

The addiction treatment specialists at our drug rehab in Illinois help patients through every step of their recovery. If you or someone you care about wants to change their life, today is the day.

Call Banyan Heartland today at 888-280-4763 for more information about our drug rehabilitation in Illinois.



Related Reading:

Benzos and Weight Gain
How Alcohol Affects Anxiety

Sources:

  1. NCBI - Analysis of Toxicity Effects of Buspirone, Cetirizine and Olanzapine on Human Blood Lymphocytes: in Vitro Model
  2. NIH - Buspirone HCL- buspirone hydrochloride tablet
Alyssa
Alyssa
Alyssa who is the National Director of Digital Marketing, joined the Banyan team in 2016, bringing her five-plus years of experience. She has produced a multitude of integrated campaigns and events in the behavioral health and addictions field. Through strategic marketing campaign concepts, Alyssa has established Banyan as an industry leader and a national household name.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment centers have helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!